Cortizone Shots and your BG

By GabbyPA Latest Reply 2009-06-11 23:07:47 -0500
Started 2009-06-06 10:55:55 -0500

I thought I would share this to give any of you out there considering joint treatment with a cortizone shot. I found out this week that it has the ability to raise your BG levels by over 100 points. So make sure you are in good control before you get one, and ask your doctor about it. It usually only lasts a couple of days, but if you don't have good control, it could cause a bad episode.
My mom had her knee injected yesterday and her control is very good. She is usually in the 80's fasting and rarely goes over 140. Yesterday, 4 hours after the shot she was at 253 from an 82 that morning. By the end of the day she was down below 200, but her morning number was 142. Far above what she is used to.

So be careful and ask questions if you are considering this treatment.

11 replies

2catty 2009-06-11 23:07:47 -0500 Report

Oh steroid and cortisone shots will totally makes sugars go up. I also took pills which was worse because I had to take them for 2 weeks. I just had a cortisone shot yesterday in the bottom of my foot for inflammation around the bone. He gave me just a little bit because he knows my sugar's have been high. It did not make it go up this time because it was just a little. I think stress prob. makes mine shoot up worse than anything though.

patti 2009-06-11 21:41:50 -0500 Report

I have had several injections of steroids and have been on a low dose since January. Needless to say my sugars have been out of wack. I didnt have any choice, had to take them. I am off them finally and going to have back surgery next week my sugars are back to "normal" my a1c dropped 2 points 2 weeks after I was taken off them. it was back to over 9. My new endo is not too concerned since I was on steroids for 5 mths. I see him again in August hopefully it will be better then.

Petrea 2009-06-08 01:34:27 -0500 Report

Thanks for mentioning this as I had no idea, actually I never even thought obout it. My drs. have been after me to have the shots for my back.

lipsie 2009-06-07 16:22:44 -0500 Report

I just got my shot for the right knee…whoop…there goes the sugars for a couple days…ulgh…but I was careful and hardly ate anything. But I do it cuz I can NOT take the pain in my knees…and I will have to get shots in my back again soon I am sure, they are doing a new referral for a pain specialist now.. Thanks Gabby, people need to know about this! Sheila

tabby9146 2009-06-07 17:58:08 -0500 Report

THANK YOU for this important info! Last time I went to my allergy doctor, I told him I had diabetes, but was under good control, etc. and he told me that shot would raise my BS but he could not say how much. I declined it. Anyway, I have a sinus infection big time right now feel horrible and was about to go in either tomorrow or TUesday, when they can take me, and agree to the shot, thinking, well I have it undersuch good control and it works so quickly, but after reading this, no way. I will just start on the antibiotics and wait for them to work. Normally, the shots made me feel good again within a day, sometimes less than a day, where the antibiotics take about two days. What's one more day. thanks again!

Debe Pendice
Debe Pendice 2009-06-06 21:11:59 -0500 Report

Gabby you are absolutely right. Cortisone and predisones , mainly all steroid can make your BS wacky even if we are being good…Debe

GabbyPA 2009-06-07 14:28:13 -0500 Report

Yes, fortunately her doctor noticed her ID bracelet and asked her how her control was. He cautioned her about "cheating" for a few days. Boy and now today, 3 days after, she woke up with a 60! YIKES! I feel so bad for her, she is all over the place. I know it will settle down soon.

Debe Pendice
Debe Pendice 2009-06-07 15:19:00 -0500 Report

I was ranging from 27- 400's. Tell her no matter how good she can be these still throw you through a loop daily. Make sure the BS are checked regularly while on steroids or cortisone…Debe

2009-06-06 11:09:59 -0500 Report

Very good info. This is something I would not have thought of. I have arthritis in both knees, and will be needing to do something soon, possibly shots, so I will make sure I will talk to my dr about this problem. Thanks for the info.

Next Discussion: ED »